South Dakota, 2022

Drought in South Dakota, May 1 to 31, 2022

May 1 to 31, 2022 · NWS ABR · 7 events in 7 counties and zones

Severe/D2 drought conditions persisted through May with Pierre at 2 inches below normal for the month. Some areas on the periphery of the drought area did see improvement with near normal moisture in May, as was the case in Mobridge, but conditions remained unchanged for the most part across the core area of drought which includes Dewey, Stanley and Jones counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe/D2 drought conditions persisted through May with Pierre at 2 inches below normal for the month. Some areas on the periphery of the drought area did see improvement with near normal moisture in May, as was the case in Mobridge, but conditions remained unchanged for the most part across the core area of drought which includes Dewey, Stanley and Jones counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 30, 11:40 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1240 AM CDT Sun May 1 2022

.UPDATE...
Issued at 1237 AM CDT Sun May 1 2022

See the updated aviation discussion below for the 06Z TAFS.

UPDATE Issued at 907 PM CDT Sat Apr 30 2022

Wind speeds have fallen below headline criteria, so cancelled both
the High Wind Warning and the Wind Advisory. Light rain continues
across the eastern half of the CWA, so did make some adjustments
to POPs to better fit the current situation. No changes made to
temperatures.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 209 PM CDT Sat Apr 30 2022

Sfc/Upper system over sw MN will continue to track northeast across
MN tonight. On the backside of the system the pcpn bands will
gradually fall apart through the night as lift ends over the CWA. A
ridge aloft then builds east across the area on Sunday, with dry
conditions, but also with cold air stratocu clouds hanging in over
especially the eastern CWA. This should serve to keep highs down a
notch. That said, steep boundary layer lapse rates on Sunday
afternoon may help compensate for the negative effect of widespread
cloud cover. Overall, the model blend looked okay for highs with
just a few tweaks here and there. With plenty of clouds overnight
tonight, did go just a touch milder than model blend, except over
the western CWA where some clearing is anticipated. Clouds will
again be on the increase from west to east for Sunday night as the
next system ejects from the Rockies and moves into the Plains.
Didn't stray too far from guidance for Sunday night lows. This system
looks to bring the vast majority of its pcpn to the far southern
parts of the state.

.LONG TERM...(Monday through Saturday)
Issued at 209 PM CDT Sat Apr 30 2022

Overall in the long term we have a few systems that could bring
chances of rain to our CWA Monday, midweek, and Saturday. Otherwise,
dry weather expected in between lows with a gradual warmup in
temperatures through the week. Winds do not look to be a problem as
well over the next few days.

Starting off Monday, a surface low pressure system will be to our
south, moving across the central and southern parts of the United
States. Clusters/GEFS indicates its upper level counterparts behind
this system across the Rockies. This system will then push east
through Tuesday with a high following behind it. Deterministic
models seem to have a good handle with the placement of this low.
Otherwise, an elongated high pressure system is dominant across the
northern parts of United States into Canada, keeping things dry
across parts of SD into ND. Clusters indicate a split flow as
another low moves onshore from the Pacific and cuts off from the
main flow. This upper level low will push across the central and
southern parts of the United States midweek. There is still some
discrepancies in the path/timing of the low. Clusters/ECMWF show an
impressive ridge that will amplify over the United States and even
into Canada through much of the week. 1000-500 thickness charts
backs this up with WAA pretty much across most of the U.S. next
week. This will lead to warmer temperatures and it will finally
feel like spring!

With the Monday system, POP chances, in the form of rain will be
slight, mainly across our extreme southern CWA through the day
before the low pushes east. WPC Super Ensemble Plumes/NBM/WPC
indicate less than 0.50 of QPF with this system. Otherwise, with the
high pressure overhead mentioned above, dry conditions look to be
present for everywhere else in the CWA Monday through Tuesday.
Slight chances of POPS return once again with this next low across
our CWA Wednesday into Thursday. Once again, QPF/WPC Plume indicates
minimum rain amounts as of now. A following system looks to bring
possible chances of rain once again late Saturday.

With this ridge building through the week, high temps will be in the
40s/50s on Monday with temps warming to the upper 50s/60s by
Thursday! NBM suggests temperatures will continue to be in the 60s
for the end of the week into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1237 AM CDT Sun May 1 2022

Terminals KABR,KATY,KPIR,KMBG

Rain showers will continue across the eastern part of the region
into the overnight hours. Periods of MVFR vsbys are possible with
the rain. IFR/MVFR cigs will remain in place across much of the area
overnight into early Sunday morning. VFR conditions will prevail
across central South Dakota through the TAF period, and conditions
will improve to VFR across the east during the day Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...MMM
AVIATION...Vipond
Hazardous weather outlook, Apr 30, 3:37 AM CST, 20 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
437 AM CDT Sat Apr 30 2022

SDZ033-045-048-010945-
Stanley-Jones-Lyman-
437 AM CDT Sat Apr 30 2022 /337 AM MDT Sat Apr 30 2022/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rainfall will be possible through today.
Strong northwesterly winds with gusts of 55 to 60 mph will be
possible through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall falling over the course of this weekend could lead to
increasing river levels next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>006-009-010-015>018-034>037-051-010945-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Sully-Hughes-Hyde-Hand-Buffalo-
437 AM CDT Sat Apr 30 2022 /337 AM MDT Sat Apr 30 2022/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rainfall will be possible through today.
Strong northwesterly winds with gusts of 45 to 50 mph will be
possible through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall falling over the course of this weekend could lead to
increasing river levels next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-019>023-010945-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
437 AM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rainfall will be possible through today.
Foggy conditions will be possible through this afternoon across the
Sisseton Hills. Visibilities will be reduced to one half mile or less
at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall falling over the course of this weekend could lead to
increasing river levels next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 30, 6:12 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       ANDOVER                 45.41N 97.90W
04/30/2022  M1.70 INCH       DAY                SD   CO-OP OBSERVER

            STORM TOTAL SO FAR.

&&

RL
Local storm report, Apr 30, 6:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       KENNEBEC                43.90N 99.86W
04/30/2022  M2.66 INCH       LYMAN              SD   CO-OP OBSERVER

            STORM TOTAL AS OF THE REPORT TIME.

&&

RL
Local storm report, Apr 30, 6:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       BOWDLE                  45.45N 99.66W
04/30/2022  M1.73 INCH       EDMUNDS            SD   PUBLIC

            STORM TOTAL SO FAR.

&&

RL
Local storm report, Apr 30, 6:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
723 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       2 ESE ARTICHOKE         45.39N 96.12W
04/30/2022  M1.25 INCH       BIG STONE          MN   CO-OP OBSERVER

            STORM TOTAL SO FAR.

&&

RL
Local storm report, Apr 30, 6:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       HIGHMORE                44.52N 99.44W
04/30/2022  M2.60 INCH       HYDE               SD   CO-OP OBSERVER

            STORM TOTAL AS OF THE OBSERVATION TIME.

&&

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Dewey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Potter

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Sully

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Hughes

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, Jones

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Lyman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, Stanley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018088, 1018089, 1018090, 1018091, 1018092, 1018093, 1018095.